North Carolina, 2016

Flash Flood in North Carolina, August 8, 2016

August 8, 2016 · NWS RAH · 1 event in 1 county or zone

Showers and thunderstorms developed in a very moist environment along a northward retreating front. One storm was slow moving and produced enough rainfall to cause flash flooding over an urban area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed in a very moist environment along a northward retreating front. One storm was slow moving and produced enough rainfall to cause flash flooding over an urban area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 7:17 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 8, 7:17 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
817 PM EDT MON AUG 8 2016

.SYNOPSIS...
A stalled frontal zone over the area today will gradually lift
northward on Tuesday. An upper level ridge
will build along the Carolina coast mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 pm Monday...

A weak/broad upper low and attendant sfc low pressure system
centered over the FL panhandle yesterday has progressed slowly N/NNW
into southern AL this morning, tightening the 925-850 mb height
gradient over GA/SC, enhancing southerly flow along the Southeast
coast, reinforcing the advection of rich Atlantic moisture into the
Carolinas. The weak front which progressed south of the Highway 64
corridor yesterday has begun to lift north back toward the Highway
64 corridor this morning, in response to enhanced southerly flow
along the Southeast coast. The boundary should continue to lift
slowly northward today, though at a relative faster pace in the east
(tighter gradient along the Southeast coast) compared to the west,
resulting in an increasingly SW-NE orientation with the front
extending from Charlotte NE through the Triangle into the NE Coastal
Plain this afternoon/evening. With this in mind, expect convective
coverage to be greatest invof the increasingly SW-NE oriented
boundary, along/near a line extending NE (roughly) from Charlotte
through the Triangle to Roanoke Rapids during the late afternoon and
evening hours (21-04Z or 5pm-Midnight based on the 12Z NAM4km
simulated reflectivity product). Given PWAT values increasing to
2.00-2.25" and weak steering flow, isolated flash flooding will be
possible this aft/eve, particularly where urban areas intersect the
boundary (i.e. the Triangle). Expect highs ranging from the lower
80s near the VA border to mid/upper 80s elsewhere, warmest near the
SC border. Expect lows tonight in the lower to mid 70s, coolest near
the VA border. -Vincent

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 130 pm Monday...

An upper level low offshore the Southeast coast is progged to move
slowly west toward the FL Peninsula on Tuesday, while a broad
surface low persists over the Deep South. As a result, low-level
southeasterly /onshore/ flow will broaden/expand inland toward the
Appalachians during the day Tue, pushing what remains of the stalled
frontal zone to the N/W during the afternoon and enhancing
orographic ascent on the eastern slopes of the southern
Appalachians. Expect the relative best chances for convection
confined west of the Highway 1 corridor, with the greatest coverage
in the NW Piedmont and foothills/eastern Appalachian escarpment.
Expect highs ranging from the mid 80s to near 90F, warmest in the SE
and coolest in the NW. Lows Tuesday night should be similar to
previous nights, in the low/mid 70s. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 220 PM Monday...

The upper level pattern will be characterized by Bermuda high
pressure building into the region from the east and a low to the
south over the Gulf coast. The low will linger over the Gulf early
in the week, producing plentiful rainfall in that region, before
slowly moving north along the mountains late in the week and over
the weekend. Similarly at the surface, Central NC will be sandwiched
between a high off the eastern U.S. coast and a low over the Lower
Mississippi River Valley. The result will be a feed of warm moist
air from the southeast then south through the week. Expect PWATs of
2" or more through the week and into the weekend. Highs will be in
the mid 80s to low 90s. Lows will remain uncomfortably in the low to
mid 70s through the weekend. Expect the usual summertime diurnal
convection, with highest chances in the aft/eve hours and minimum
overnight/early morning. Best chances will be across the west and
south where they are in closer proximity to the Gulf low. Friday
through Monday could be a quite wet period, with an upper level
trough progressing eastward through the central U.S. picking up the
northward migrating Gulf low as it does. Highest rainfall chances
and accumulation will likely be in closest proximity to the trough,
which will likely stay just west of Central NC through the weekend.
However convection could develop over the area ahead of the main
trough axis.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 pm Monday...

LIFR to MVFR  cigs will remain over the kint/kgso areas with a
surface flow from the ne overnight. These cigs will expand and lower
to IFR to LIFR for all taf sites between 06z-12z, then gradually
begin to lift or scour out between 15z-18z/tuesday. Scattered
showers and thunderstorms will linger, mainly from kint and kgso to
krdu through around 06z, before dissipating.

Looking Ahead: Conditions Tuesday aft/eve should consist of mvfr to
vfr cigs with scattered thunderstorms, mainly through the afternoon
into the early evening hours. Then late night and early morning low
stratus and fog will prevail.

Expect a gradual decrease in convective coverage/chances by
Wednesday and Thursday as an upper level ridge strengthens
offshore to near the Carolina coast.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...KC
AVIATION...Badgett
Hazardous weather outlook, Aug 8, 7:42 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
842 AM EDT MON AUG 8 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
842 AM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
VICINITY OF A WEAK FRONT STALLED ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. GIVEN WEAK STEERING FLOW AND THE
PRESENCE OF A TROPICAL AIRMASS...ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PRIMARILY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 8, 2:05 PM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT MON AUG 8 2016

NCZ023-024-040-082000-
ORANGE   NC-ALAMANCE   NC-CHATHAM   NC-
305 PM EDT MON AUG 8 2016

 ...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF SOUTHERN ORANGE...
SOUTHEASTERN ALAMANCE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 400 PM
EDT...

AT 303 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF HEAVY RAIN
NEAR CARRBORO...OR NEAR CHAPEL HILL...MOVING NORTHEAST AT 15 MPH. A
SECOND AREA OF HEAVY RAIN WAS LOCATED JUST NORTH OF PITTSBORO ALSO
MOVING NORTHEAST. IF THESE SHOWERS STALL OUT OR TRAIN OVER THE SAME
AREA, A FLOOD ADVISORY MAY BE NECESSARY.

HEAVY RAIN WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...HILLSBOROUGH...PITTSBORO...CARRBORO...SWEPSONVILLE...
CANE CREEK RESERVOIR...SUTPHIN...FEARRINGTON...
SEAFORTH BOAT DOCK AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3612 7897 3591 7901 3569 7904 3572 7938
      3606 7937
TIME...MOT...LOC 1903Z 233DEG 12KT 3590 7916

10
Special weather statement, Aug 8, 3:26 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT MON AUG 8 2016

NCZ025-041-082115-
WAKE   NC-DURHAM   NC-
426 PM EDT MON AUG 8 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN WAKE
AND SOUTHEASTERN DURHAM COUNTIES UNTIL 515 PM EDT...

AT 425 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CARY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...RDU INTERNATIONAL...APEX...MORRISVILLE...WILLIAM B
UMSTEAD STATE PARK...RESEARCH TRIANGLE AND CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3575 7854 3570 7896 3571 7896 3575 7894
      3579 7893 3585 7891 3587 7891 3587 7892
      3600 7867
TIME...MOT...LOC 2025Z 246DEG 12KT 3576 7893

WSS
Special weather statement, Aug 8, 4:35 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT MON AUG 8 2016

NCZ043-078-082230-
WILSON   NC-WAYNE   NC-
535 PM EDT MON AUG 8 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WILSON
AND NORTHEASTERN WAYNE COUNTIES UNTIL 630 PM EDT...

AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FREMONT...OR 13 MILES NORTH OF GOLDSBORO...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILSON...FREMONT...LUCAMA...STANTONSBURG...BLACK CREEK...SARATOGA AND
EUREKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3558 7781 3557 7782 3556 7782 3553 7784
      3557 7807 3559 7807 3559 7808 3580 7801
      3580 7799 3571 7771
TIME...MOT...LOC 2134Z 203DEG 7KT 3557 7797

WSS
Special weather statement, Aug 8, 5:07 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT MON AUG 8 2016

NCZ038-039-073>075-082315-
RANDOLPH   NC-DAVIDSON   NC-STANLY   NC-MOORE   NC-MONTGOMERY   NC-
607 PM EDT MON AUG 8 2016

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING NORTHWARD
INTO RANDOLPH AND DAVIDSON COUNTIES...

AT 603 PM EDT...DOPPLER RADAR INDIATED A LINE OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM HIGH ROCK AND
DENTON EAST TO SEAGROVE... MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN FOR 30 TO 45 MINUTES CAN BE EXPECTED AS THESE STORMS
MOVE NORTHWARD THROUGH MUCH OF DAVIDSON AND RANDOLPH COUNTIES
THROUGH 730 PM. RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR MAY
PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO...LEXINGTON...RANDLEMAN...NORTH CAROLINA ZOO...BADIN LAKE...
THOMASVILLE...SEAGROVE...LINWOOD...RAMSEUR AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3584 8048 3583 8043 3585 8042 3584 8039
      3586 8039 3588 8042 3589 8037 3590 8036
      3580 7954 3564 7955 3543 7965 3548 8031
      3550 8030 3551 8019 3558 8021 3568 8033
      3572 8033 3574 8046 3581 8047 3583 8049
TIME...MOT...LOC 2203Z 189DEG 15KT 3554 7991

BADGETT
Special weather statement, Aug 8, 5:44 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT MON AUG 8 2016

NCZ026-027-041-082345-
WAKE   NC-NASH   NC-FRANKLIN   NC-
644 PM EDT MON AUG 8 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EAST CENTRAL
WAKE...SOUTHWESTERN NASH AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 745
PM EDT...

AT 643 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ZEBULON...OR 18 MILES SOUTHWEST OF NASHVILLE...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...ZEBULON...BUNN...SPRING HOPE...MIDDLESEX AND PILOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3610 7821 3595 7794 3574 7817 3574 7818
      3573 7819 3573 7821 3575 7822 3575 7823
      3577 7825 3579 7824 3582 7826 3578 7833
      3581 7838
TIME...MOT...LOC 2243Z 214DEG 9KT 3583 7824

WSS
Special weather statement, Aug 8, 5:51 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT MON AUG 8 2016

NCZ027-028-043-082345-
NASH   NC-WILSON   NC-EDGECOMBE   NC-
651 PM EDT MON AUG 8 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EAST CENTRAL
NASH...NORTHEASTERN WILSON AND NORTHWESTERN EDGECOMBE COUNTIES UNTIL
745 PM EDT...

AT 650 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELM CITY...OR NEAR ROCKY MOUNT...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...ELM CITY...SHARPSBURG...WHITAKERS...
LEGGETT...KINGSBORO AND BATTLEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3578 7776 3582 7789 3613 7777 3598 7749
TIME...MOT...LOC 2250Z 208DEG 13KT 3585 7780

WSS

The radar

The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
August 8, 7:22 PM EST to 8:50 PM EST
Where
Randolph County, 0.39 mi ESE of Asheboro to 1.88 mi SSE of Asheboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.698, -79.824

Heavy rain resulted in flash flooding at a couple of locations in Asheboro. Colony Road and the intersection of Patton Avenue and Thomas Street were briefly closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656060.